How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • Go back-and-forth until satisfied
    Rate the answer you receive.
Ask Shahid Karim Your Own Question
Shahid Karim
Shahid Karim, Doctor
Category: Dermatology
Satisfied Customers: 1000
Experience:  Medical Specialist
111381268
Type Your Dermatology Question Here...
Shahid Karim is online now

I have had lip swelling from an allergic reaction a few

This answer was rated:

I have had lip swelling from an allergic reaction a few months ago, the swelling happens each morning. It has caused my lips to be super dry and red, now causing itching outside of the lines of my lips. How do I fix this?
JA: When did the swelling first appear? Have you used any medication for this?
Customer: I took steroids for two weeks beginning in July, since then I am on antihistimines which don't really help
JA: Got it. Have you seen a dermatologist about the swelling?
Customer: No, only an allergist so far
JA: Thank you so much for your time. Finally, is there anything else in your medical history you think the Dermatologist should know?
Customer: No

Hi, could you tell me a little more about what you'd like to discuss? Thanks

May I ask what the allergist suggested?

Customer: replied 4 days ago.
Hi, so in July I had a strong reaction to my Pfizer vaccine where my lips swelled extremely, also for a bit my eyelids were swollen. I took steroids for two weeks which helped but when I stopped taking them it came back. Since then, I've been on antihistimines everyday but I still wake up with swelling each morning
This has caused my lips to become dry and itchy on the edges, which now has caused the skin around my lips to become red and very very itchy. The allergist didn't have much to help other than giving me antihistimines
Customer: replied 4 days ago.
It has gotten bad now as it has gone beyond my lips, so around my lips its quite red, very very itchy, dry, and now the corners of my mouth have also become slightly puckered and painful.
Customer: replied 4 days ago.
I have lots of pictures etc if needed.

I see. It certainly does sound like an allergic type phenomenon and I think attacking the allergic component is key but it may be that we need to find a better anti-histamine. Which have you tried so far?

Sure feel free to attach a picture, thank you

Customer: replied 4 days ago.
I've tried most antihistimines, all over the counter and then the one I'm on is fexafenadine
Customer: replied 4 days ago.
getting some pics for you
Customer: replied 4 days ago.
File attached (21SMVGZ)
Customer: replied 4 days ago.
File attached (QL23MP7)

Yes I see what you're referring to. Which anti histamines have you tried. I also think you should ask your doctor to check you for your iron levels and also vitamin B12 levels as these can cause a similar appearance if low

Customer: replied 4 days ago.
I take iron supplements and b12 already, last blood results everything was normal

Got you, ok so we should focus on the anti-histamine choices, which have you tried?

Customer: replied 4 days ago.
I've taken loratadine, fexafenadine, rupatadine
Customer: replied 4 days ago.
Among probably others
But how do I treat the dryness and itchiness of the lips as it has now become a patch next to my lips that is permanently there
Customer: replied 4 days ago.
Is there something that I can apply on it to stop the itching and heal the skin?
Customer: replied 4 days ago.
As you can see, the redness around the lips is quite bad, very white and flakey and so incredibly itchy

You can try using a gentle lip scrub followed by a thin layer of hydrocortisone 1% cream (which you can buy over the counter) and you should apply a thick layer of vaseline before bed and in the morning too.

Customer: replied 4 days ago.
I apply vaseline all day, i just dont find the itching resolves it just stops me from scratching or biting my lips. Will hydrocortisone heal the skin?
Customer: replied 4 days ago.
it seems to be spreading
Customer: replied 4 days ago.
What about the puckering in the corners of my lips, its quite painful

Hydrocortisone will certainly help and is safe to use for a few weeks. You should try it and if it helps it reinforces the prospect that this is allergic in nature. In the meantime there are over 30 choices of anti-histamine and you should ask your doctor to keep rotating you through choices so that you can find what is helpful for you. I think the puckering is also related.

Customer: replied 4 days ago.
What does hydrocortisone do?
It sounds familiar.
Customer: replied 4 days ago.
I am seeing an allergist tomorrow.
Customer: replied 4 days ago.
It's just so difficult because I've seen so many doctors and everyone keeps saying that I have to wait it out but now the lips are becoming such an issue

It's the mildest steroid cream we have and is used to treat all manner of things which include allergic phenomena.

Customer: replied 4 days ago.
Does it heal the skin?
Customer: replied 4 days ago.
Is it safe near the mouth?

For short period use it is and if it works it gives us more evidence that this is allergic.

Customer: replied 4 days ago.
Okay
How often should I apply ?

Just apply a thin layer twice a day for 2 weeks.

Customer: replied 4 days ago.
Okay, do you usually see results quickly if thats what it is?
I feel like the skin is quite red from swelling yes but also because its so itchy and ive probably irritated it by itching it
Customer: replied 4 days ago.
I just feel like I cannot heal it, it just gets worse

Don't itch it if at all possible, you're just removing newly laid skin cells. Try the above for 2 weeks and go from there with your GP and a trial of a different anti-histamine.

Customer: replied 4 days ago.
It is this redness that is spreading
Customer: replied 4 days ago.
Yeah I try not to itch but to be honest i can't fall asleep at night because the itching is so horrible

No it doesn't look like it to me

Customer: replied 4 days ago.
I will try the cream
Customer: replied 4 days ago.
Is there a type of antihistimine I should ask the allergist about?

Ok brilliant, I really do think it will help. I have to move on to help other patients but the allergist will tell you several options when you see them. I hope that helped and you feel better soon. Take care.

Customer: replied 4 days ago.
do you know for a lingering reaction/inflammatory response, how long something like a vaccine reaction will last or is there no timeframe? I was told 3
months initially
Customer: replied 4 days ago.
But this has been happening since July 1

In that regard I'm not sure but I suspect the allergist will have more concrete information.

Shahid Karim and other Dermatology Specialists are ready to help you
Customer: replied 4 days ago.
Ok thanks for your help!
Customer: replied 4 days ago.
I hope it heals

You're so welcome, glad I could help. Come back with questions in the future and all the best again :)